The Los Angeles County Department of Public Health is hosting virtual Public Health Ambassador training sessions for students and parents to learn more about fentanyl, including the current overdose trends, risk factors associated with youth opioid use, how to recognize an opioid overdose and how naloxone (Narcan) can reverse opioid overdose.
The trainings will also review effective communication strategies families can use to talk about opioids and fentanyl and youth-specific resources for accessing ongoing support and treatment.
Participants who are first time Public Health Ambassador Program attendees will receive a $25 stipend and opportunity to earn an additional $25 for outreach.
Monday, Nov. 14, 5-6 p.m. (English)
Tuesday, Nov. 15, 5-6 p.m. (Spanish)
Parents can sign up for a Parent Training by visiting tinyurl.com/odpatraining.
Wednesday, Nov. 16, 4:30-5:30 p.m.
Students can sign up for a Student Training by visiting tinyurl.com/obsatraining.
The Los Angeles County Department of Public Health has issued multiple health alerts related to adolescents overdose involving the purchase of counterfeit pills containing fentanyl, including one student found deceased on campus at Bernstein High School in Hollywood in September 2022. Since then, additional Los Angeles County youth have overdosed or died from consuming counterfeit pills.
Nationwide, there has been a growing trend of illicit drugs (particularly methamphetamine, heroin and cocaine) and counterfeit pills contaminated with fentanyl and other life-threatening substances. This has impacted both adults and youth. In 2021, fentanyl was identified in about 77% of adolescent overdose deaths nationally and over 80% of drug overdose deaths among adolescents aged 15–19 in 2015 were unintentional. Fentanyl and methamphetamine-related overdose deaths have increased in Los Angeles County even prior to the pandemic and continue to rise at an alarming rate.
Fentanyl is a high potency synthetic opioid that is colorless and odorless and can cause rapid respiratory depression resulting in death. Awareness of the risk of fentanyl in counterfeit pills, stimulants, and other substances sold outside of pharmacies is essential for both the general public, including youth and adults, as well as healthcare providers.